Alert archive / Texas / High Wind Watches in 2024
High Wind Watch 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 22, 2024, 1:24 AM MDT for Eddy County, Lea County, New Mexico; 10 counties in Texas. It took effect at Mar 24, 2024, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2024, 1:24 AM MDT (07:24 UTC)
- In effect from
- Mar 24, 2024, 6:00 AM MDT
- Expired
- Mar 23, 2024, 1:30 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513 WWUS74 KMAF 220724 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 124 AM MDT Fri Mar 22 2024 NMZ027>029-033-034-TXZ045-050-059-060-067-270>278-221530- /O.NEW.KMAF.HW.A.0013.240324T1200Z-240325T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Northern Lea County-Central Lea County-Southern Lea County-Gaines-Andrews- Loving-Winkler-Ward-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Including the cities of Kermit, Jal, Artesia, Lovington, Eunice, Monahans, Queen, Mentone, Guadalupe Mountains National Park, Fort Davis, Pecos, Hobbs, Marfa, Pine Springs, Carlsbad Caverns NP, Andrews, Van Horn, Carlsbad, Seminole, Alpine, and Tatum 124 AM MDT Fri Mar 22 2024 /224 AM CDT Fri Mar 22 2024/ ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph possible. Stronger gusts expected in the mountains. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Use caution when driving as blowing dust may reduce visibility. && $$ David Munyan
2 follow-up statements
932 WWUS74 KMAF 221751 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1151 AM MDT Fri Mar 22 2024 NMZ027>029-033-034-TXZ045-050-059-060-067-270>278-230700- /O.CON.KMAF.HW.A.0013.240324T1200Z-240325T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Northern Lea County-Central Lea County-Southern Lea County-Gaines-Andrews- Loving-Winkler-Ward-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Including the cities of Marfa, Hobbs, Queen, Alpine, Van Horn, Artesia, Pecos, Tatum, Eunice, Guadalupe Mountains National Park, Monahans, Seminole, Fort Davis, Carlsbad Caverns NP, Lovington, Kermit, Jal, Carlsbad, Pine Springs, Mentone, and Andrews 1151 AM MDT Fri Mar 22 2024 /1251 PM CDT Fri Mar 22 2024/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph possible. Stronger gusts expected in the mountains. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Use caution when driving as blowing dust may reduce visibility. && $$ 93
546 WWUS74 KMAF 230730 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 130 AM MDT Sat Mar 23 2024 NMZ027>029-033-034-TXZ045-050-059-060-067-270>278-232030- /O.UPG.KMAF.HW.A.0013.240324T1200Z-240325T0300Z/ /O.NEW.KMAF.HW.W.0014.240324T1200Z-240325T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Northern Lea County-Central Lea County-Southern Lea County-Gaines-Andrews- Loving-Winkler-Ward-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Including the cities of Hobbs, Pine Springs, Kermit, Monahans, Pecos, Marfa, Mentone, Van Horn, Andrews, Tatum, Lovington, Queen, Guadalupe Mountains National Park, Carlsbad, Fort Davis, Seminole, Artesia, Eunice, Carlsbad Caverns NP, Jal, and Alpine 130 AM MDT Sat Mar 23 2024 /230 AM CDT Sat Mar 23 2024/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM MDT /7 AM CDT/ TO 9 PM MDT /10 PM CDT/ SUNDAY... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph possible. Winds could gust up to 80 mph in the Guadalupe mountains. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 6 AM MDT /7 AM CDT/ to 9 PM MDT /10 PM CDT/ Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Delay travel through Guadalupe Pass or find another route, if possible. && $$ TXZ046-047-051-061-062-281-232030- /O.NEW.KMAF.HW.W.0014.240324T1200Z-240325T0300Z/ Dawson-Borden-Martin-Ector-Midland-Presidio Valley- Including the cities of Odessa, Midland, Presidio, Stanton, Gail, and Lamesa 230 AM CDT Sat Mar 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 10 PM CDT SUNDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Presidio Valley, and Borden, Dawson, Ector, Martin, and Midland Counties. * WHEN...From 7 AM to 10 PM CDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. Delay travel through Guadalupe Pass or find another route, if possible. && $$ TXZ048-052-053-063-068>070-075-082-279-280-282-232030- /O.NEW.KMAF.WI.Y.0010.240324T0200Z-240325T0300Z/ Scurry-Howard-Mitchell-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- Central Brewster County-Chisos Basin-Lower Brewster County- Including the cities of Big Spring, Colorado City, Fort Stockton, Sanderson, Marathon, Chisos Basin, Garden City, Panther Junction, Rankin, Crane, Dryden, Castolon, Big Lake, Lajitas, McCamey, Snyder, and Big Bend National Park 230 AM CDT Sat Mar 23 2024 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 PM CDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected overnight. West winds 25 to 35 mph with gusts up to 55 mph expected Sunday afternoon and evening. * WHERE...Portions of southwest and western Texas. * WHEN...From 9 PM this evening to 10 PM CDT Sunday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Rick Hluchan
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 21, 11:40 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 21, 11:40 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1240 AM CDT Fri Mar 22 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Friday night) Issued at 207 PM CDT Thu Mar 21 2024 As this morning's round of showers across the Permian Basin moved to the east of the area, the next round has gotten underway, with most activity focused across the far northern Permian Basin, Southeast New Mexico Plains, and Stockton Plateau. Cumulus has deepened and become somewhat more congested across the northeastern Permian Basin early this afternoon, owing to better moisture with surface dewpoints approaching 50F as well as diurnal destabilization. While the core of the low remains over eastern New Mexico per latest water vapor imagery, its axis extending southward near the Texas/New Mexico state line, ascent along and ahead of this feature will be the focus for additional storm development this afternoon into early this evening. To the west of this feature, a few showers have developed across the Eddy County Plains due to ascent associated with the low, despite being to the west of the dryline. CAMs remain in good agreement regarding the evolution of convective trends this afternoon, with the greatest potential for thunderstorm development across the northern and northeastern Permian Basin in closer proximity to the short wave as it passes to the north, with showers possible further south. Instability and shear are progged to remain fairly modest (<1000 J/kg and ~35kt, respectively), though steep lapse rates will lend to a hail threat with storms that develop. That said, severe weather is not anticipated, though the stronger storms will be capable of producing small hail, gusty winds, and brief heavy rainfall. Convection gradually moves to the east this evening with the passing of the short wave, with most activity moving out of the area by early to mid evening. As convection winds down this evening, a quiet night will be ahead as winds decrease and shift to the northwest. Low temperatures ranging from the lower 40s to lower 50s will be pretty close to normal for mid-March. Heading into Friday, dry northwesterly flow aloft and subsidence in the wake of the departing short wave will allow for plenty of sunshine, and despite the post-frontal air mass, downsloping west-northwesterly winds will allow temperatures to bump above normal, topping out in the middle 70s and lower 80s for most. Another quiescent night then follows, with lows again in the 40s and 50s, making for a good start to the weekend. && .LONG TERM... (Saturday through Wednesday) Issued at 207 PM CDT Thu Mar 21 2024 Sunday will be the main focus in this forecast discussion as a positively-tilted short wave trough translates across the southern High Plains. A dryline will sharpen up somewhere east of a Lamesa to Midland to Fort Stockton to Boquillas line; however, return moisture from the Gulf is somewhat lacking. There will be plenty of shear and upper dynamical forcing present; so, too, will be an EML. The NBM has backed off a bit on convective chances across the far eastern CWA, and this seems reasonable given probabilities of dewpoints greater than 55 degrees F less than 30 percent east of the aforementioned line. Still, there should be enough to gin up isolated (~ 15 percent) convection east of a Gail to Big Spring to Big Lake line late Sunday afternoon through Sunday evening. West of the dryline, we must again contend with fire weather concerns. Fine fuels are generally absent and ERCs are trending up but are not exceptional. However, as we've seen with previous events, with a low level thermal ridge in place roughly along the Texas/New Mexico border and 20 foot winds in the 25-30 mph range, it would not take much for IA potential to escalate quickly, with the primary area west of a Lamesa to Kermit to Big Bend National Park line Sunday afternoon being of utmost concern. Outdoor burning or any activities that may ignite fine fuels is strongly discouraged Sunday afternoon. Not to add insult to injury, but the winds will be quite elevated west of the dryline Sunday and again on Monday areawide, with warning criteria likely (greater than 70 percent chance) being met across the Guadalupe and Delaware Mountains and a good (greater than 60 percent) chance of advisory criteria being hit across the adjacent plains. A High Wind Watch may be issued as early as tomorrow for the Guadalupe and Delaware Mountains and a Wind Advisory as early as Saturday for the upper Trans Pecos north across southeastern New Mexico for Sunday afternoon and possibly extending into Monday afternoon. Sunday night, a Pacific front will sweep across southeastern New Mexico and west Texas, bringing with it slightly cooler temperatures and a wind shift to the northwest. However, with little in the way of real cold air behind this front, temperatures will fall to only a little below normal for late March. Temperatures will moderate some as we get into the middle of the next work week with windy conditions possible again Wednesday. 'tis the season. -bc && .AVIATION... (06Z TAFS) Issued at 1237 AM CDT Fri Mar 22 2024 SHRA have dissipated with VFR prevailing at all terminals. Light west winds will become northerly this afternoon behind a weak cold front. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 47 75 55 79 / 0 0 0 0 Carlsbad 48 80 55 72 / 0 0 0 0 Dryden 53 79 52 84 / 0 0 0 0 Fort Stockton 54 80 56 81 / 0 0 0 0 Guadalupe Pass 49 73 52 62 / 0 0 0 0 Hobbs 45 75 52 71 / 0 0 0 0 Marfa 41 76 46 72 / 0 0 0 0 Midland Intl Airport 48 75 55 77 / 0 0 0 0 Odessa 49 75 55 76 / 0 0 0 0 Wink 51 80 54 77 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....70 AVIATION...29
Hazardous weather outlook, Mar 21, 2:31 PM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 331 PM CDT Thu Mar 21 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-222045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 331 PM CDT Thu Mar 21 2024 /231 PM MDT Thu Mar 21 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High winds are possible late Saturday evening through Monday afternoon in the Guadalupe and Delaware Mountains. Critical fire weather conditions are possible Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Watches in Texas, 2024High Wind Watches in New Mexico, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.